Background Drug-drug interactions (DDIs) are one of the main causes of adverse reactions related to medications, being responsible for up to 23% of hospital admissions. However, only a few studies have evaluated this problem in elderly Brazilians.
Objectives To determine the prevalence of potential DDIs (PDDIs) in community-dwelling elderly people in Brazil, analyse these interactions with regard to severity and clinical implications, and identify associated factors.
Methods A population-based cross-sectional study was carried out involving 2143 elderly (aged ≥60 years) residents of the metropolitan area of Sao Paulo, Brazil. Data were obtained from the SABE (Saúde, Bem estar e Envelhecimento [Health, Well-Being, and Aging]) survey, which is a multicentre study carried out in seven countries of Latin America and the Caribbean, coordinated by the Pan-American Health Organization. PDDIs were analysed using a computerized program and categorized according to level of severity, onset, mechanism and documentation in the literature. The STATA software statistical package was used for data analysis, and logistic regression was conducted to determine whether variables were associated with PDDIs.
Results Analysis revealed that 568 (26.5%) of the elderly population included in the study were taking medications that could lead to a DDI. Almost two-thirds (64.4%) of the elderly population exposed to PDDIs were women, 50.7% were aged ≥75 years, 71.7% reported having fair or poor health and 65.8% took 2–5 medications. A total of 125 different PDDIs were identified; the treatment combination of an ACE inhibitor with a thiazide or loop diuretic (associated with hypotension) was the most frequent cause of PDDIs (n=322 patients; 56.7% of individuals with PDDIs). Analysis of the PDDIs revealed that 70.4% were of moderate severity, 64.8% were supported by good quality evidence and 56.8% were considered of delayed onset. The multivariate analysis showed that the risk of a PDDI was significantly increased among elderly individuals using six or more medications (odds ratio [OR] 3.37) and in patients with hypertension (OR 2.56), diabetes mellitus (OR 1.73) or heart problems (OR 3.36).
Conclusions Approximately one-quarter of the elderly population living in Sao Paulo could be taking two or more potentially interacting medicines. Polypharmacy predisposes elderly individuals to PDDIs. More than half of these drug combinations (57.6%, n=72) were part of commonly employed treatment regimens and may be responsible for adverse reactions that compromise the safety of elderly individuals, especially at home. Educational initiatives are needed to avoid unnecessary risks.
Digoxin Amiodarone Elderly Individual Important Public Health Problem Heart Problem
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.
This is a preview of subscription content, log in to check access.
This study was supported by the Fundação de Amparo à Pesquisa do Estado de Sao Paulo (FAPESP; Sao Paulo, Brazil). FAPESP provided a research scholarship for Silvia-Regina Secoli. The Conselho Nacional de Pesquisas (CNPq; Brasilia, Brazil) provided a research productivity grant to Jair Licio Ferreira Santos. The authors have no conflicts of interest that are directly relevant to the content of this study.
Hohl CM, Dankoff J, Colacone A, et al. Polypharmacy, adverse drug-related events, and potential adverse drug interactions in elderly patients presenting to an emergency department. Ann Emerg Med 2001; 38: 666–71PubMedCrossRefGoogle Scholar
Lazarou J, Pomeranz BH, Corey PN. Incidence of adverse drug reactions in hospitalized patients: a meta-analysis of prospective studies. JAMA 1998; 279: 200–5CrossRefGoogle Scholar
Tato DS. Drug interactions facts. Saint Louis (MO): Facts and Comparisons, 2002Google Scholar
Bachmann KA. Drug interactions handbook. Hudson (OH): Lexi, 2003Google Scholar
Grahame-Smith DG, Aronson JK. Drug interactions. In: Grahame-Smith DG, Aronson JK. Oxford textbook of clinical pharmacology and drug therapy. Oxford: Oxford University Press, 2002: 105–18Google Scholar
Secoli SR. Drug interactions: fundamental aspects for clinical practice nursing. Rev Esc Enferm USP 2001; 35: 28–34CrossRefGoogle Scholar
Fonseca RB, Secoli SR. Drugs used in bone marrow transplantation: a study about combinations of antimicrobial potentially interactives. Rev Esc Enferm USP 2008; 42: 706–14PubMedCrossRefGoogle Scholar
Spitzer WO. Drug as determinants of health and disease in the population: an orientation to the bridge of pharmacoepidemiology. J Clin Epidemiol 1991; 44: 823–30PubMedCrossRefGoogle Scholar
Prybys KM, Melville K, Hanna J, et al. Polypharmacy in the elderly — clinical challenges in emergency practice: part 1. Overview, etiology, and drug interactions. Emerg Med Rep 2002; 23: 145–53Google Scholar
Bjorkman IK, Fastbom J, Schmidt IK, et al., The Pharmaceutical Care of the Elderly in Europe Research (PEER) Group. Drug-drug interactions in the elderly. Ann Pharmacother 2002; 36: 1675–81PubMedCrossRefGoogle Scholar
Passarelli MC, Jacob-Filho W, Figueras A. Adverse drug reactions in an elderly hospitalised population: inappropriate prescription is a leading cause. Drugs Aging 2005; 22: 767–77PubMedCrossRefGoogle Scholar
Egger SS, Jurgen D, Schlienger RG. Potential drug-drug interactions in the medication of medical patients at hospital discharge. Eur J Clin Pharmacol 2004; 58: 773–8Google Scholar
Schneider JK, Mion LC, Frengley JD. Adverse drug reactions in an elderly outpatient population. Am J Hosp Pharm 1992; 49: 90–6PubMedGoogle Scholar
McDonnell PJ, Jacobs MR. Hospital admissions resulting from preventable adverse drug reactions. Ann Pharmacother 2002; 36: 1331–6PubMedCrossRefGoogle Scholar
Langdorf M, Fox J, Marwah R, et al. Physician versus computer knowledge of potential drug interactions in the emergency department. Acad Emerg Med 2000; 7: 1321–9PubMedCrossRefGoogle Scholar
Gaddi G, Holt T, Woods M. Drug interactions in at risk emergency department patients. Acad Emerg Med 2002; 9: 1162–7CrossRefGoogle Scholar
Doucet J, Chassagne P, Trivalle C, et al. Drug-drug interactions related to hospital admissions in older adults: a prospective study of 1000 patients. J Am Geriatric Soc 1996; 44: 944–8Google Scholar
Bootman JL, Harrison DL, Cox E. The health care cost of drug-related morbidity and mortality in nursing facilities. Arch Intern Med 1997; 157: 2089–96PubMedCrossRefGoogle Scholar
Lebrão ML, Laurenti R. Health, well-being and aging: the SABE study in São Paulo, Brazil. Rev Bras Epidemiol 2005; 8: 127–41CrossRefGoogle Scholar
World Health Organization. Anatomical therapeutic chemical (ATC) classification index with defined daily doses (DDDs); Geneva, 2007 (updated on 2006 Dec 16) [online]. Available from URL: http://www.whocc.no/atcddd/index [Accessed 2007 Mar 16]Google Scholar
Micromedex® Healthcare Series. Greenwood Village (CO): Thomson Reuters (Healthcare) Inc., 2007 [online]. Available from URL: http://www.thomsonhc.com [Accessed 2005 Sep 5]
Ament PW, Bertolino JG, Liszewski JL. Clinically significant drug interactions. Am Fam Physician 2000; 61: 1745–54PubMedGoogle Scholar
Oscanoa T. Interaction medicamentosa em geriatría. An Facultad Medic 2006; 2: 119–26Google Scholar
Romero R, Castellote E, Ocon J, et al. Controlled multi-center study with quinapril, hydrochlorothiazide, and combination in patients with moderate to severe hypertension. J Cardiovasc Pharmacol 1995; 26: 114–8PubMedCrossRefGoogle Scholar
Mahe I, Meune C, Diemer M, et al. Interaction between aspirin and ACE inhibitors in patients with heart failure. Drug Saf 2001; 24: 167–82PubMedCrossRefGoogle Scholar
Malone DC, Hutchins DS, Haupert H, et al. Assessment of potential drug-drug interactions with a prescription claims database. Am J Health Syst Pharm 2005; 62: 1983–91PubMedCrossRefGoogle Scholar
Holbrook AM, Pereira JA, Labiris R, et al. Systematic overview of warfarin and its drug and food interactions. Arch Intern Med 2005; 165: 1095–106PubMedCrossRefGoogle Scholar
Chung L, Chakravarty EF, Kearns P, et al. Bleeding complications in patients on celecoxib and warfarin. J Clin Pharm Ther 2005; 30: 471–7PubMedCrossRefGoogle Scholar
Juurlink DN, Mamdani M, Kopp A, et al. Drug-drug interactions among elderly patients hospitalized for drug toxicity. JAMA 2003; 289: 1652–8PubMedCrossRefGoogle Scholar
Mallet L, Spinewine A, Huang A. The challenge of managing drug interactions in elderly people. Lancet 2007; 370: 185–91PubMedCrossRefGoogle Scholar